Alert archive / New Mexico / Red Flag Warnings in 2018
Red Flag Warning 51, NWS Albuquerque, NM
NWS Albuquerque, NM issued this red flag warning at Jun 21, 2018, 2:34 PM MDT for 4 counties in New Mexico. It took effect at Jun 22, 2018, 12:00 PM MDT. It was in force for 9 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jun 21, 2018, 2:34 PM MDT (20:34 UTC)
- In effect from
- Jun 22, 2018, 12:00 PM MDT
- Expired
- Jun 22, 2018, 9:00 PM MDT
- In force
- 9 hr
- Issued by
- NWS Albuquerque, NM
Counties McKinley County, NM, Rio Arriba County, NM, San Juan County, NM, Sandoval County, NM
The radar
The Albuquerque radar (KABX), 121 km from the middle of the area, began a volume at 20:39 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Albuquerq/Krtlnd, NM (KABQ), launched 12:00Z, 8.6 hours before the alert went out and 142 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2778 m above ground
- 0-6 km bulk shear
- 35 kt
- 0-1 km storm-relative helicity
- 20 m²/s²
- 0-3 km storm-relative helicity
- 88 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
295 WWUS85 KABQ 212034 RFWABQ URGENT - FIRE WEATHER MESSAGE National Weather Service Albuquerque NM 234 PM MDT Thu Jun 21 2018 ...RED FLAG WARNING FRIDAY AFTERNOON AND EVENING FOR THE NORTHWEST PLATEAU...NORTHERN MOUNTAINS AND NORTHEAST HIGHLANDS DUE TO STRONG WINDS...VERY LOW HUMIDITY VALUES AND UNSTABLE CONDITIONS... .A hot, very dry and unstable atmosphere will prevail Friday, with excellent daytime mixing allowing stronger westerly winds aloft to produce breezy to windy conditions at the surface. NMZ103-221300- /O.UPG.KABQ.FW.A.0047.180622T1800Z-180623T0300Z/ /O.NEW.KABQ.FW.W.0051.180622T1800Z-180623T0300Z/ Northeast Highlands- 234 PM MDT Thu Jun 21 2018 ...RED FLAG WARNING IN EFFECT FROM NOON TO 9 PM MDT FRIDAY... The National Weather Service in Albuquerque has issued a Red Flag Warning...which is in effect from noon to 9 PM MDT Friday. The Fire Weather Watch is no longer in effect. * AREA AND TIMING...Northeast Highlands Friday afternoon and evening. * 20 FOOT WINDS...Westerly 15 to 25 mph with gusts to 35 mph. * RELATIVE HUMIDITY...7 to 12 percent. * IMPACTS...Any fires that develop will likely spread rapidly. Outdoor burning is not recommended. PRECAUTIONARY/PREPAREDNESS ACTIONS... Please advise the appropriate officials or fire crews in the field of this Red Flag Warning. && $$ NMZ101-102-221300- /O.NEW.KABQ.FW.W.0051.180622T1800Z-180623T0300Z/ Northwest Plateau-North Central Mountains- 234 PM MDT Thu Jun 21 2018 ...RED FLAG WARNING IN EFFECT FROM NOON TO 9 PM MDT FRIDAY... The National Weather Service in Albuquerque has issued a Red Flag Warning...which is in effect from noon to 9 PM MDT Friday. * AREA AND TIMING...Northwest Plateau and Northern Mountains FRiday afternoon and evening. * 20 FOOT WINDS...Westerly 15 to 20 mph with gusts to 30 mph. * RELATIVE HUMIDITY...5 to 10 percent. * IMPACTS...Any fires that develop will likely spread rapidly. Outdoor burning is not recommended. PRECAUTIONARY/PREPAREDNESS ACTIONS... Please advise the appropriate officials or fire crews in the field of this Red Flag Warning. && $$
1 follow-up statement
136 WWUS85 KABQ 220852 RFWABQ URGENT - FIRE WEATHER MESSAGE National Weather Service Albuquerque NM 252 AM MDT Fri Jun 22 2018 ...RED FLAG WARNING IN EFFECT BETWEEN NOON AND 9 PM TODAY FOR THE NORTHWEST PLATEAU...NORTHERN MOUNTAINS AND NORTHEAST HIGHLANDS DUE TO STRONG WINDS...VERY LOW HUMIDITY VALUES AND AN UNSTABLE ATMOSPHERE... .Hot, very dry and unstable conditions will prevail today across portions of northern New Mexico. Single digit humidity values are likely for several hours, especially across the Northwest Plateau and Northern Mountains. The combination of a weak upper level trough crossing the central Rockies, a deepening surface low over northeast New Mexico and excellent mixing will allow strong westerly winds to develop this afternoon. Breezy to windy conditions are expected. Additionally, high temperatures will be above normal. The strong winds are expected to diminish after sunset to ease the critical fire weather threat. NMZ101>103-230300- /O.CON.KABQ.FW.W.0051.180622T1800Z-180623T0300Z/ Northwest Plateau-North Central Mountains-Northeast Highlands- 252 AM MDT Fri Jun 22 2018 ...RED FLAG WARNING REMAINS IN EFFECT FROM NOON TODAY TO 9 PM MDT THIS EVENING... * AREA AND TIMING...This includes the Northwest Plateau, Northern Mountains, and Northeast Highlands this afternoon and evening. * 20 FOOT WINDS...Westerly 15 to 25 mph with gusts to 35 mph. * RELATIVE HUMIDITY...5 to 10 percent. * IMPACTS...Any fires that develop will likely spread rapidly. Outdoor burning is not recommended. PRECAUTIONARY/PREPAREDNESS ACTIONS... Please advise the appropriate officials or fire crews in the field of this Red Flag Warning. && $$ 34
What forecasters said that day
The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Albuquerque, NM wrote its last area forecast discussion before this red flag warning went out at Jun 21, 11:23 AM MDT, 3 hours 11 minutes earlier.
Area forecast discussion, Jun 21, 11:23 AM MDT, 3 hours 11 minutes before
Area Forecast Discussion...UPDATED National Weather Service Albuquerque NM 1123 AM MDT Thu Jun 21 2018 .AVIATION... 18Z TAF CYCLE MVFR cigs are diminishing across eastern New Mexico, with VFR conditions forecast through the TAF period outside of storms later this afternoon and evening. Storms are not forecast to directly impact KLVS or KTCC and are low probability events at those terminals. However, isolated to scattered storms will impact northeast New Mexico later today and MVFR conditions are likely in/near storms as well as the potential for large hail and damaging winds. Westerly flow will increase Friday and result in some gustiness prior to the end of the TAF period. 11 && .PREV DISCUSSION...1114 AM MDT Thu Jun 21 2018... .UPDATE... Increased the coverage of isolated showers and thunderstorms across northeast areas in accordance with recent model trends. There was strong low level moisture advection with the back door cold front last night. It even increased moisture in the Jemez Mountains, as indicated by a 53 dewpoint temperature in Los Alamos at 10 AM MDT. The RAP and NAM12 mesoscale models suggest a few dry thunderstorms will be possible there this afternoon, so we added that slight chance to this afternoon's forecast for the Jemez and adjacent valleys to the east. Also increased sky cover to match newly forecasted areas of precipitation. 44 && .PREV DISCUSSION...330AM MDT Thu Jun 21 2018... .SYNOPSIS... Western New Mexico will be dry with above average temperatures through the upcoming weekend, while a series of fronts allow moisture to slosh back and forth over the eastern plains, where high temperatures will vary from day to day. Chances for showers and thunderstorms over the east will increase and decrease in conjunction with the frontal passages through the weekend. Increasing west to northwest winds Friday will result in critical fire weather conditions over portions of northern and eastern New Mexico. Friday may also see some triple digit high temperatures in the Middle to Lower Rio Grande Valley and near record highs over portions of the south and east. Isolated to scattered showers and thunderstorms will persist over eastern New Mexico early next week as temperatures cool a bit. && .DISCUSSION... A long lived severe thunderstorm continues to track south southeast over northeast NM at this time, but is nearing the TX border. Other less lively cells were following behind it, as a boundary and low level moisture push westward toward the central mountain chain and south into the east central plains. Models, which were essentially dry a few hours ago, showing the convection/precipitation to continue for the rest of the night and possibly through mid this morning. HRRR suggests a fairly tight surface gradient along the Sangre de Cristo and Sandia/Manzano mountains so would not be surprised to see a light to moderate east wind at Santa Fe and Albuquerque early this morning. Would expect any moisture which seeps into the valley on this wind to mix out later today. SPC outlook has a Marginal risk over northeast and parts of east central NM today/tonight with the general area along/east of the central mountain chain, which has been fairly consistent in the last couple of days. Timing and effects of boundaries in eastern NM for the next several days remain a problem, but slight chances for showers and storms will persist for at least portions of the east every day into next week. While a few locales in western NM may see some near record highs today, guidance highs for Friday have come down a smidgen so that a few locations are not quite as close to near or record values. It will still be pretty warm though, and portions of the Middle and Lower Rio Grande Valley will have a shot at triple digit heat, but maybe not quite at KABQ. The east central and southeast plains, are still forecast to experience widespread 100 degree heat Friday, but cool to mostly 90s on Saturday. The upper high with more fronts for the eastern plains persists into next week. && .FIRE WEATHER... ...CRITICAL FIRE WEATHER CONDITIONS LIKELY FRIDAY ACROSS THE NORTHEAST HIGHLANDS... ...CRITICAL FIRE WEATHER CONDITIONS POSSIBLE FRIDAY ACROSS PORTIONS OF THE EASTERN PLAINS...CENTRAL HIGHLANDS...NORTHERN MOUNTAINS AND NORTHWEST PLATEAU... A warming and drying trend will continue through Friday with record to near record high temperatures expected. Several hours of single digit humidity values are expected across western NM today, and this will expand across much of central and western NM Friday. Winds will also increase on Friday as a shortwave trough passes over the central Rockies and a lee side trough deepens over NE NM. This will result in critical fire weather conditions across the Northeast Highlands, with spotty critical fire weather conditions across much of the rest of northern and eastern NM. The Fire Weather Watch may need to be expanded if forecast wind speeds continue to rise. Additionally, a weak frontal boundary will continue to flirt with and occasionally move into northeast NM during the evening and overnight hours. This may result in thunderstorms across northeast NM tonight and Friday night, much like early this morning. West to northwest flow will bring continued breezy conditions to western and central NM on Saturday, along with somewhat cooler temperatures. This will persist on Sunday as an upper level low crosses the central Rockies. As the low shifts into the Great Plains on Monday, another back door cold front will slide into northeast NM Monday night. A storm or two would be possible with this boundary. Through mid week, a sprawling upper level high will build across the Desert Southwest. Hot, dry and unstable conditions look likely for central and western NM. Meanwhile, Gulf moisture may be pulled into eastern NM, triggering a few late day storms. 34 && .ABQ WATCHES/WARNINGS/ADVISORIES... Fire Weather Watch from Friday afternoon through Friday evening for the following zones... NMZ103. && 44
Hazardous weather outlook, Jun 21, 3:41 AM MDT, 10 hours 53 minutes before
Hazardous Weather Outlook National Weather Service Albuquerque NM 341 AM MDT Thu Jun 21 2018 NMZ501>540-221200- Northwest Plateau-Chuska Mountains-Far Northwest Highlands- Northwest Highlands-West Central Plateau-West Central Mountains- West Central Highlands-Southwest Mountains- San Francisco River Valley-San Juan Mountains-Jemez Mountains- West Slopes Sangre de Cristo Mountains- Northern Sangre de Cristos above 9500 feet/Red River- Southern Sangre de Cristos above 9500 feet- East Slopes Sangre de Cristo Mountains-Upper Rio Grande Valley- Lower Chama River Valley-Santa Fe Metro Area- Middle Rio Grande Valley/Albuquerque Metro Area- Lower Rio Grande Valley-Sandia/Manzano Mountains-Estancia Valley- Central Highlands-South Central Highlands-Upper Tularosa Valley- South Central Mountains-Raton Ridge/Johnson Mesa- Far Northeast Highlands-Northeast Highlands-Union County- Harding County-Eastern San Miguel County-Guadalupe County- Quay County-Curry County-Roosevelt County-De Baca County- Chaves County Plains-Eastern Lincoln County-Southwest Chaves County- 341 AM MDT Thu Jun 21 2018 This hazardous weather outlook is for portions of north and central New Mexico. .DAY ONE...Today and Tonight A few strong to severe thunderstorms with large hail and damaging winds are possible today and tonight over northeast and portions of east central New Mexico. .DAYS TWO THROUGH SEVEN...Friday through Wednesday Critical fire weather conditions are likely Friday afternoon over portions of northeast and eastern New Mexico. In addition, a few strong to severe thunderstorms are possible over far northeast New Mexico Friday afternoon and evening. Near record high temperatures are also expected over portions of the east and south Friday. .SPOTTER INFORMATION STATEMENT... Spotters are encouraged to report severe weather through the National Weather Service Albuquerque web site at weather.gov/abq or by calling 1.888.386.7637. You can also submit storm reports and photos on our Facebook page or via Twitter using the hashtag nmwx.
In the hours before
Local storm report, Jun 21, 11:05 AM MDT, 3 hours 29 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
1105 AM MDT THU JUN 21 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1230 AM HAIL 8 NE GRENVILLE 36.66N 103.50W
06/21/2018 E1.00 INCH UNION NM TRAINED SPOTTER
&&
CORRECTED EVENT TIME...EVENT
EVENT NUMBER ABQ201800697
RJHLocal storm report, Jun 21, 11:08 AM MDT, 3 hours 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
1108 AM MDT THU JUN 21 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0210 AM HAIL 2 W AMISTAD 35.92N 103.19W
06/21/2018 E1.00 INCH UNION NM TWITTER FEED
&&
EVENT NUMBER ABQ201800699
RJHThe office that day
Everything else NWS Albuquerque, NM issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 20, 11:40 PM MDT | Severe Thunderstorm Warning | ABQ | Union | 50 min |
| Jun 21, 12:10 AM MDT | Severe Thunderstorm Warning | ABQ | Union | 50 min |
| Jun 21, 1:00 AM MDT | Special Weather Statement | ABQ | Union | 30 min |
| Jun 21, 1:16 AM MDT | Severe Thunderstorm Warning | ABQ | Harding, Union | 44 min |
| Jun 21, 1:57 AM MDT | Severe Thunderstorm Warning | ABQ | Harding, Quay, Union | 63 min |
| Jun 21, 2:59 AM MDT | Severe Thunderstorm Warning | ABQ | Quay | 61 min |
| Jun 21, 4:04 PM MDT | Special Weather Statement | ABQ | Santa Fe | 26 min |
| Jun 21, 4:08 PM MDT | Heat Advisory | ABQ | 29 hr | |
| Jun 21, 5:09 PM MDT | Special Weather Statement | ABQ | Mora | 36 min |
| Jun 21, 5:09 PM MDT | Severe Thunderstorm Warning | ABQ | Lincoln | 36 min |
| Jun 21, 5:22 PM MDT | Severe Thunderstorm Warning | ABQ | Harding, Mora | 38 min |
| Jun 21, 5:35 PM MDT | Areal Flood Advisory | ABQ | Lincoln | 3 hr |
| Jun 21, 5:37 PM MDT | Special Weather Statement | ABQ | Chaves | 38 min |
| Jun 21, 5:45 PM MDT | Severe Thunderstorm Warning | ABQ | Lincoln | 16 min |
| Jun 21, 5:59 PM MDT | Special Weather Statement | ABQ | Harding | 61 min |
Nearby
Red Flag Warnings in New Mexico, 2018Every red flag warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.